Doctor's Notes on Cyanide Poisoning
Cyanide is a potentially deadly poison that makes the human body's cells unable to use oxygen. Call 911 and poison control. Signs and symptoms include
- unusual behavior,
- shortness of breath,
- abdominal pain,
- abnormal heartbeats,
- seizures, and
These symptoms and signs may be difficult to relate to the poison. Chronic cyanide poisoning can occur over long time periods with a gradual onset of symptoms and signs. Acute cyanide poisoning has a rapid onset of almost immediate sudden collapse and may exhibit seizures and a coma before death. Other subtle signs are an unusual pink or cherry-red coloration of the skin and the breath may smell like bitter almonds.
Accidental or intentional exposure to cyanide or compounds that contain cyanide is the cause of cyanide poisoning. Accidental exposures to the poison include fires, especially those that burn rubber, plastic, and silk -- they can produce cyanide fumes. Industrial exposures to cyanide occur in chemical research labs, photography labs, plastic, and fiber- and metal-processing plants. Potassium cyanide is used in metal extraction plants and to make chemicals such as insecticides. Cigarette smoke is the most common source of cyanide exposure for most people. Some plants, especially seed pits from plants like apricot, bitter almonds, peaches, pears and apples, contain cyanide-containing glycosides that can cause poisoning if the seed pits are ingested in large amounts. Laetrile, a cancer-treating drug from Mexico not approved for use by the U.S. FDA, has the side effect of potential cyanide poisoning. Although most chemicals like solvents, plastics, and others containing cyanide compounds have been taken off the market, some may still be available.
Intentional exposure to cyanide usually happens when a person wants to commit suicide or wants to harm or kill someone. Intentional exposures to cyanide-containing pills or tablets can cause a rapid and painful death. However, small amounts of cyanide placed in foods also can be deadly over time.
What Are the Treatments for Cyanide Poisoning?
Treatment of cyanide poisoning is often a medical emergency. The patient should be isolated from the source. An antidote needs to be administered quickly if suspected due to the rapid action of cyanide. Do not wait for laboratory confirmation. Antidotes are administered intravenously usually in a hospital ICU by medical caregivers. The antidotes are as follows:
- Hydroxocobalamin (Cyanokit)
- Sodium thiosulfate plus sodium nitrite (Nithiodote)
Medical professionals will perform other treatments like administering supplemental oxygen and continuous cardiac monitoring. If symptoms are severe, intubation may be required. Note that symptoms may be delayed for several hours post-exposure, so most will need a 24-hour observation. The observation period often includes evaluating the following;
- Respiratory symptoms, especially oxygenation
- Cardiac symptoms
- Hemodynamic instability
- Cerebral edema
- Serum chemistries, especially lactate
- Blood gases
Reevaluate the patient about 7-10 days after the hospital discharge to evaluate for neuropsychiatric symptoms (a Parkinson-like syndrome).
Trauma and First Aid : Training and Supplies QuizQuestion
Emotional trauma is best described as a psychological response to a deeply distressing or life-threatening experience.See Answer
Must Read Articles:
Cardiopulmonary Resuscitation (CPR)CPR, or cardiopulmonary resuscitation is a procedure a person can use to assist a person who is in cardiac arrest. Providing CPR to a person who is in cardiac arrest can save their life.
ComaComa is a state of unconsciousness in which the patient does not consiously respond to the environment and stimuli. Causes of coma include head trauma, bleeding in the brain, skull fractures, brain swelling, lack of oxygen to the brain, poisons, and endocrine disorders. The Glasgow Coma Scale is a tool physicians use to rate the depth of coma of a patient. The outlook of coma for a patient depends on the cause of the coma and the damage to the brain and other organs of the patient's body.
Poison Proofing Your HomePoison proofing your home is one of the most important ways to protect your family and pets from an accidental poisoning from: solids (pills, plants, fertilizers), liquids (medicine, soap, household cleaners), insecticide sprays and paints, and gases such as carbon monoxide and paint stripper. Have the poison control center phone numbers and information readily available in case of an accidental poisoning. Information about when to seek medical care is also included in the information.
PoisoningPoisoning can have serious signs or symptoms including nausea, vomiting, trouble breathing, seizure, confusion, or pain. The National Poisong Control Center phone number in the U.S. 1-800-222-1222. Causes of poisoning include medications, chemicals, lead, and more. Treatment depends upon the type of poisoning.
Seizures EmergenciesSeizures refer to uncontrolled electrical activity in the brain. Symptoms of seizures range from mild to severe and can lead to death. A number of factors can lead to seizures, including brain tumor, injury, and fever. Emergency treatment for seizures can include antiseizure medications to help prevent seizures emergencies.
Smoke InhalationThe number one cause of death related to fires is smoke inhalation. An estimated 50%-80% of fire deaths are the result of smoke inhalation injuries rather than burns. Smoke inhalation can damage lungs through simple asphyxiation, chemical asphyxiation, and compounds that damage lung tissues.
Smoking (Cigarette)Cigarette smoking remains the leading cause of death and illness among Americans. Effects of smoking can cause cancers, emphysema, bronchitis, COPD, chronic cough, and more. Smoking cessation includes nicotine replacement therapy and behavioral therapy.
Suicidal ThoughtsSuicidal thoughts may be brought about by a sudden, negative change in life circumstances, substance abuse, or even sleep deprivation. Suicidal thoughts are troubling, particularly if they're accompanied by substance abuse or depression. If you or someone you know is considering suicide and are unsure how to deal with it, call a suicide hotline, like 1-800-SUICIDE, to get help.
Kasper, D.L., et al., eds. Harrison's Principles of Internal Medicine, 19th Ed. United States: McGraw-Hill Education, 2015.